Inhaled Corticosteroid-Induced Hair Depigmentation in a Child

January 2013 | Volume 12 | Issue 1 | Case Report | 119 | Copyright © 2013

Charlotte Bezzina PharmD, Emmanuelle Bondon-Guitton PharmD PhD, and Jean-Louis Montastruc MD PhD

Laboratoire de Pharmacologie Médicale et Clinique, Faculté de Médecine de Toulouse, Toulouse, France

Abstract

An Afro-Caribbean girl showed localized hair depigmentation during treatment with inhaled fluticasone propionate. Although skin depigmentation is common after topical use of corticosteroids, hair depigmentation has never been reported with inhaled corticosteroids. The mechanisms underlying corticosteroid-induced skin depigmentation are not completely understood, but accepted hypotheses suggest a direct cytotoxic effect, changes in ground substance, vasoconstriction, mechanical effects of edema, or a dysregulation of melanogenesis.

J Drugs Dermatol. 2013;12(1):119-120.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Inhaled corticosteroids are potent and effective drugs used to treat moderate or mild persistent asthma. The most common adverse drug reactions (ADRs) related to the use of inhaled corticosteroids include growth retardation, hoarseness, oral candidiasis, laryngeal irritation, and adrenal suppression.1 Here, we describe a case of localized hair depigmentation following the use of inhaled fluticasone propionate.

CASE REPORT

A 2-year-old Afro-Caribbean girl presented with localized hair depigmentation during treatment with inhaled fluticasone in October 2010. The patient suffered from a house dust mite allergy, and during the previous 3 months, she had presented with rhinoconjunctivitis and 3 asthma crises. On September 24, 2010, she was hospitalized for a severe asthma crisis that was not controlled by 2 puffs of a short-acting β-agonist (salbutamol). During hospitalization, she was treated with a terbutaline inhaler every 3 hours and oral corticosteroids. The patient also received kinesitherapy. Once the asthma crisis resolved, clinical symptoms were normalized in 24 hours, and the girl was discharged. On September 25, 2010, she was prescribed salbutamol at a decreasing dosage for 1 week (initial dose, 2 puffs of 1.25 mg/2.5 mL 3 times per day), kinesitherapy, and fluticasone propionate (through a spacer device), one puff of 50 μg twice a day for 6 months. From October 2010, the patient progressively developed hair lock depigmentation (approximately 20 hairs). She was also particularly nervous and had insomnia. In December 2010, the patient’s mother decided to stop the fluticasone propionate therapy, which immediately resulted in the growth of a normal-colored hair lock. Fluticasone has been suspected of causing hair depigmentation, according the French Pharmacovigilance System’s method.2

DISCUSSION

Hair depigmentation was previously described with chloroquine3 or tyrosine kinase inhibitors,4 but not with inhaled corticosteroids. Corticosteroid-induced hair depigmentation has been described in a case of widespread nonpigmented hair regrowth after a 2-month course of oral prednisolone in a patient with alopecia areata.5 In addition, hair depigmentation has been observed in an animal model that examined the effect of prenatal stress and exposure to dexamethasone on the 12 to 14 days of pregnancy of fully pigmented gray rats and found an increased percentage of coat depigmentation in the offspring.6 The depigmentation properties of corticosteroids are well-known, as skin-lightening creams containing corticosteroids are commonly used in the black population.7 There are few cases of localized skin depigmentation after intraarticular injection of corticosteroids.8

"Hair depigmentation is a rare but pharmacologically plausible adverse drug reaction of inhaled corticosteroids."

Although the systemic availability of inhaled corticosteroids is far lower than that of oral steroids, inhaled corticosteroids can have systemic ADRs,9 eg, neuropsychiatric disorders in this case. The low systemic concentrations of inhaled corticosteroids could be balanced by reduced endogenous cortisol production. However, Agertoft and Pedersen showed that in asthmatic children, dry-powder formulations of fluticasone propionate in doses of 0.2 mg/day for 2 weeks, produced significant suppression of 24-hour urinary cortisol:creatinine excretion.10 Compared with budesonide, the greater degree of systemic bioactivity with fluticasone probably represents


  • 1
  • 2

Related Articles